CaltechAUTHORS
  A Caltech Library Service

Ranks of differentiable functions

Kechris, Alexander S. and Woodin, W. Hugh (1986) Ranks of differentiable functions. Mathematika, 33 (2). pp. 252-278. ISSN 0025-5793 . http://resolver.caltech.edu/CaltechAUTHORS:20130528-145231519

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20130528-145231519

Abstract

The purpose of this paper is to define and study a natural rank function which associates to each differentiable function (say on the interval [0, 1]) a countable ordinal number, which measures the complexity of its derivative. Functions with continuous derivatives have the smallest possible rank 1, a function like x^2 sin (x^(-1)) has rank 2, etc., and we show that functions of any given countable ordinal rank exist. This exhibits an underlying hierarchical structure of the class of differentiable functions, consisting of ω_1 distinct levels. The definition of rank is invariant under addition of constants, and so it naturally assigns also to every derivative a unique rank, and an associated hierarchy for the class of all derivatives. The set D of functions in C[0, 1] which are everywhere differentiable is a complete coanalytic (and thus non-Borel) set (Mazurkiewicz [Maz]; see Section 2 below) and it will tum out that the rank function we define has the right descriptive set theoretic properties summarized in the concept of a coanalytic norm, explained in Section 1. Our original description of the rank function was in terms of wellfounded trees and is given in Section 4. In Section 3 we give an equivalent description in terms of a Cantor-Bendixson type analysis. We would like to acknowledge here the contribution of D. Preiss. It was in a conversation with one of the authors that this equivalent description was formulated.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1112/S0025579300011244DOIArticle
http://journals.cambridge.org/action/displayAbstract?fromPage=online&aid=6984080PublisherArticle
Additional Information:© 1987 University College London. Received on the 1st of July, 1985. Research partially supported by a U.S. NSF Grant.
Funders:
Funding AgencyGrant Number
NSFUNSPECIFIED
Subject Keywords:03E15; Mathematical Logic and Foundations; Set Theory; Descriptive Set Theory
Other Numbering System:
Other Numbering System NameOther Numbering System ID
MathSciNet ReviewMR0882498
Classification Code:MSC: 03E15
Record Number:CaltechAUTHORS:20130528-145231519
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20130528-145231519
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:38698
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:06 Aug 2013 17:49
Last Modified:06 Aug 2013 17:49

Repository Staff Only: item control page